Virginia, 2006

Damaging Wind in Virginia, June 23, 2006

June 23, 2006 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 23, 2:10 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 2:10 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT FRI JUN 23 2006

.SHORT TERM (TONIGHT AND SATURDAY)...AIR MASS OVER THE MRX CWA HAS
DESTABILIZED AND SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS THE
AREA. EXPECT STORMS TO BECOME SOMEWHAT WIDESPREAD THROUGH THE LATE
AFTERNOON/EARLY EVENING. SOME OF THESE STORMS ARE EXPECTED TO REACH
STRONG TO SEVERE LEVELS. THE CONVECTION DOES HAVE A STRONG THERMALLY
DRIVEN ELEMENT AND SHOULD WEAKEN WITH SUNSET. A STALLED FRONTAL
BOUNDARY TO OUR NORTH WILL SLOWLY SETTLE SOUTHWARD OVERNIGHT
CONTINUING A CHANCE OF THUNDERSTORMS LATE TONIGHT INTO SATURDAY.
ADDITIONALLY..THERMALLY ENHANCED CONVECTION EXPECTED SATURDAY
AFTERNOON.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...THIS WEAK COLD FRONT
WILL BECOME QUASI-STATIONARY AROUND THE MOUNTAINS THROUGH EARLY NEXT
WEEK...AND WILL HELP TO GENERATE SCATTERED CONVECTION EACH DAY...
ESPECIALLY IN THE MOUNTAINS AND DURING THE AFTERNOON AND EVENING
HOURS. A TROPICAL WAVE NEAR THE BAHAMAS IS PROGGED TO MOVE WEST-
NORTHWEST INTO THE SOUTHEAST U.S. BY THIS WEEKEND...WHICH MAY BRING
SOME ADDITIONAL MOISTURE ACROSS THE CAROLINAS AND THE MOUNTAINS BY
SUNDAY AND MONDAY. LATEST GFS MODEL RUN INDICATES THAT A LONG WAVE
UPPER-LEVEL TROUGH WILL DEEPEN OVER THE OHIO RIVER VALLEY BY
WEDNESDAY...WHICH MAY PUSH THIS STATIONARY FRONT OUT OF THE FORECAST
AREA. HOWEVER...WILL CONTINUE WITH LOW CHANCE POPS FOR THE LATTER
PART OF NEXT WEEK...SINCE THIS UPPER TROUGH IS PROGGED TO PERSIST
OVER THE EASTERN HALF OF THE NATION THROUGHOUT THE WEEK. AS FOR
TEMPS...WILL CONTINUE WITH MOSTLY A PERSISTENCE FORECAST THROUGH THE
EXTENDED...BUT WITH A SMALLER DIURNAL RANGE DUE TO A MORE HUMID
AIRMASS EXPECTED.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  89  69  86 /  40  40  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  86  67  83 /  50  40  40  40
OAK RIDGE, TN                       69  86  67  83 /  50  40  40  40
TRI CITIES AIRPORT, TN              66  83  64  81 /  50  50  50  50
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, Jun 23, 2:35 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 AM EDT FRI JUN 23 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
235 AM CDT FRI JUN 23 2006 /335 AM EDT FRI JUN 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE NORTHERN CUMBERLAND
PLATEAU AND EXTREME SOUTHWEST VIRGINIA EARLY THIS MORNING...AND A
FEW OF THESE STORMS COULD BE STRONG ENOUGH TO BLOW DOWN A FEW TREES
OR PRODUCE SMALL HAIL. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
IS EXPECTED LATE THIS AFTERNOON THROUGH THIS EVENING. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Jun 23, 1:35 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     SMOKEY JUNCTION         36.29N 84.37W
06/23/2006                   SCOTT              TN   LAW ENFORCEMENT

            COUPLE TREES DOWN.

&&
Local storm report, Jun 23, 2:15 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
06/23/2006                   RHEA               TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 23, 3:16 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     LAKE CITY               36.22N 84.16W
06/23/2006                   ANDERSON           TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Jun 23, 3:55 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
06/23/2006                   HAMILTON           TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTYWIDE.

&&
Local storm report, Jun 23, 4:03 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
06/23/2006                   KNOX               TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 23, 4:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 NE CLEVELAND          34.05N 86.51W
06/23/2006                   BLOUNT             AL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

The radar

The Jackson,KY radar (KJKL), 109 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
June 23, 4:30 PM EST to 4:40 PM EST
Where
Wise County, 5 mi NW of St Paul
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
36.950, -82.383

Several trees down on Bull Hill Road and Rt 58 near St Paul.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515734.